Background. A 20-year-old female patient with chronic hepatitis C virus infection and end-stage renal disease due to systemic lupus erythematosus was admitted to hospital with fever, pain in the abdomen, seizures and an alteration of consciousness. The patient was on maintenance dialysis and was receiving pegylated interferon monotherapy for her chronic hepatitis C virus infection.
Investigations. Physical examination, laboratory tests including complete blood count and measurement of serum electrolyte levels, CT scans of the head and abdomen, MRI of the brain, microscopic examination of the cerebrospinal fluid, chest X-ray, echocardiography and measurement of C3 complement and anti-double-stranded DNA antibody levels.
Diagnosis. Activation of systemic lupus erythematosus with cerebritis following pegylated interferon therapy.
Management. Intravenous fluid, intermittent oxygen, intravenous diphenylhydantoin, intravenous pulse methylprednisolone 500 mg for 3 days followed by 40 mg per day of oral prednisolone, and temporary withdrawal of pegylated interferon.
Your institute does not have access to this article
Subscribe to Journal
Get full journal access for 1 year
only $4.92 per issue
All prices are NET prices.
VAT will be added later in the checkout.
Tax calculation will be finalised during checkout.
Get time limited or full article access on ReadCube.
All prices are NET prices.
Ishak, K. et al. Histological grading and staging of chronic hepatitis. J. Hepatol. 22, 696–699 (1995).
Wilson, L. E., Widman, D., Dikman, S. H. & Gorevic, P. D. Autoimmune disease complicating antiviral therapy for hepatitis C virus infection. Semin. Arthritis Rheum. 32, 163–173 (2002).
Ho, V., McLean, A. & Terry, S. Severe systemic lupus erythematosus induced by antiviral treatment for hepatitis C. J. Clin. Rheumatol. 14, 166–168 (2008).
Niewold, T. B. & Swedler, W. I. Systemic lupus erythematosus arising during interferon-α therapy for cryoglobulinemic vasculitis associated with hepatitis C. Clin. Rheumatol. 24, 178–181 (2005).
Goyal, H. K. et al. Interferon-induced lupus nephritis in a patient with chronic myeloid leukemia. Leuk. Lymphoma 46, 481–482 (2005).
Pouthier, D., Theissen, F. & Humbel, R. L. Lupus syndrome, hypothyroidism and bullous skin lesions after interferon-α therapy for hepatitis C in a haemodialysis patient. Nephrol. Dial. Transpl. 17, 174 (2002).
Gladman, D. D. & Urowitz, M. B. Systemic lupus erythematosus: clinical and laboratory features. In Primer on the Rheumatic Diseases 11th edn (Eds Klippel, J. H. et al.) 251–257 (Arthritis Foundation, Atlanta, 1997).
Chow, K. M. et al. Nonconvulsive status epilepticus in peritoneal dialysis patients. Am. J. Kidney Dis. 38, 400–405 (2001).
Beccari, M. Seizures in dialysis patients treated with recombinant erythropoietin. Review of the literature and guidelines for prevention. Int. J. Artif. Organs 17, 5–13 (1994).
Cheigh, J. S. et al. Systemic lupus erythematosus in patients with end-stage renal disease: long-term follow-up on the prognosis of patients and the evolution of lupus activity. Am. J. Kidney Dis. 16, 189–195 (1990).
Okano, K. et al. Analysis of lupus activity in end-stage renal disease treated by hemodialysis. Intern. Med. 40, 598–602 (2001).
Szeto, C. C., Li, P. K., Wong, T. Y., Leung, C. B. & Lui, S. F. Factors associated with active systemic lupus erythematosus after end-stage renal disease. J. Rheumatol. 25, 1520–1525 (1998).
Pellicano, R. et al. Autoimmune manifestations during interferon therapy in patients with chronic hepatitis C: the hepatologist's view. Minerva Gastroenterol. Dietol. 51, 55–61 (2005).
RxList: The Internet Drug Index. Pegasys [online], (2009).
Selmi, C. et al. Interferon α and its contribution to autoimmunity. Curr. Opin. Investig. Drugs 7, 451–456 (2006).
Santiago-Raber, M. L. et al. Type-I interferon receptor deficiency reduces lupus-like disease in NZB mice. J. Exp. Med. 197, 777–788 (2003).
Akhan, S. C., Kalender, B. & Ruzgar, M. The response to pegylated interferon α2a in haemodialysis patients with hepatitis C virus infection. Infection 36, 341–344 (2008).
Zimmermann, T. et al. Efficacy of an escalating dose regimen of pegylated interferon α2a plus ribavirin in the early phase of HCV reinfection after liver transplantation. Transpl. Int. 20, 583–590 (2007).
The authors declare no competing financial interests.
About this article
Cite this article
Agarwal, S., Lal, C. & Zaidi, S. Lupus activation with cerebritis following pegylated interferon in a hemodialysis patient. Nat Rev Nephrol 5, 599–603 (2009). https://doi.org/10.1038/nrneph.2009.137
Drug Safety (2014)